Virginia, 2009

Flash Flooding in Virginia, September 25, 2009

September 25, 2009 · NWS MRX · 2 events in 1 county or zone

A slow moving cold front in the Tennessee valley region continued to aid in the development of very heavy rainfall that contributed to flash flooding across southeast through northeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A slow moving cold front in the Tennessee valley region continued to aid in the development of very heavy rainfall that contributed to flash flooding across southeast through northeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 25, 1:35 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Sep 25, 1:35 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT FRI SEP 25 2009

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER CENTRAL KY...WITH AN
EAST-TO-WEST ORIENTED FRONTAL BOUNDARY JUST NORTH OF THE FORECAST
AREA AND ANOTHER ONE EXTENDING SOUTH OF THE LOW ACROSS MIDDLE TN.
THESE FRONTAL BOUNDARIES ARE EXPECTED TO SLOWLY DRIFT TOWARDS THE
FORECAST AREA TONIGHT...AND SHOULD CONTINUE TO FOCUS ADDITIONAL
CONVECTIVE DEVELOPMENT TONIGHT...ESPECIALLY OVER SOUTHWEST VA AND
THE CUMBERLAND PLATEAU. MODELS ARE IN GOOD AGREEMENT THAT THE UPPER-
LEVEL CUT-OFF LOW OVER THE CENTRAL PLAINS WILL BEGIN TO MOVE EAST
TONIGHT...AND WILL PUSH THESE FRONTAL BOUNDARIES INTO THE FORECAST
AREA ON SATURDAY. WITH A VERY MOIST AIR MASS IN PLACE OVER THE TN
RIVER VALLEY AND STRONG UPPER-LEVEL DYNAMICS ASSOCIATED WITH THE
RIGHT ENTRANCE REGION OF AN UPPER-LEVEL JET STREAK...IT APPEARS THAT
WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL DEVELOP OVER
THE FORECAST AREA ON SATURDAY. IN ADDITION...VERY HIGH PRECIPITABLE
WATER VALUES (AROUND 2 INCHES) WILL LIKELY LEAD TO LOCALLY HIGHER
RAINFALL AMOUNTS WITH SOME STORMS...WITH THE SATURATED GROUND
CREATING FLASH FLOODING IN SOME AREAS. WHILE UPPER-LEVEL WINDS ARE
PROGGED TO INCREASE ACROSS THE FORECAST AREA ON SATURDAY...MODELS
INDICATE THAT ONLY A MARGINALLY UNSTABLE AIR MASS WITH MODEST LAPSE
RATES WILL DEVELOP DUE TO THE EXTENSIVE CLOUD COVER AND LIMITED
SURFACE TEMP RISE. THUS...WHILE SOME STORMS ON SATURDAY COULD
PRODUCE DAMAGING WINDS...IT APPEARS THAT THIS POSSIBILITY WILL BE
ISOLATED IN NATURE. AS FOR TEMPS...WILL CONTINUE WITH A PERSISTENCE
FORECAST FOR TONIGHT...AND WILL TREND CLOSE TO THE NAM AND GFS
GUIDANCE NUMBERS THROUGH SUNDAY NIGHT WHICH ARE IN GOOD AGREEMENT
DURING THIS PERIOD.

.LONG TERM (MONDAY THROUGH FRIDAY)...A SECONDARY FRONTAL BOUNDARY
WILL PUSH ACROSS THE SOUTHERN APPALACHIANS ON MONDAY. LITTLE LIFT OR
MOISTURE ASSOCIATED WITH THIS FEATURE AND WILL KEEP ONLY SLIGHT
CHANCE POPS ACROSS THE CWA AS IT MOVES THROUGH MONDAY AFTERNOON.
BEHIND THE FRONT...COOLER AND DRIER AIR FILTERS IN AS A QUIET
WEATHER PATTERN SETS UP WITH A RIDGE OF HIGH PRESSURE BUILDING IN
FOR MUCH OF THE REMAINDER OF THE PERIOD. MODELS INCONSISTENT...BUT
THE NEXT SYSTEM CURRENTLY LOOKS TO MOVE IN AROUND FRIDAY. WILL
INTRODUCE LOW POPS FOR NOW...BUT CONFIDENCE QUITE LOW ON TIMING.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   71  78  63  82  61 /  80 100  50  20  10
KNOXVILLE AIRPORT, TN     70  76  62  80  60 /  80 100  60  20  10
OAK RIDGE, TN             70  76  62  80  60 /  80 100  50  20  10
TRI CITIES AIRPORT, TN    66  74  57  78  55 /  80 100  70  30  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
     ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...
     BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
     EAST POLK...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...
     WASHINGTON TN...WEST POLK.

VA...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&

DMG/MJB
Hazardous weather outlook, Sep 25, 4:26 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 AM EDT FRI SEP 25 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-260930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
526 AM EDT FRI SEP 25 2009 /426 AM CDT FRI SEP 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN ACROSS THE AREA TODAY THROUGH SATURDAY EVENING. BECAUSE
RAINFALL FROM PREVIOUS DAYS HAS SATURATED THE GROUND...LOCATIONS
THAT SEE HEAVY RAIN WILL HAVE THE POTENTIAL FOR FLASH FLOODING TO
OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF SHOWERS AND THUNDERSTORMS TO PRODUCE HEAVY RAIN WILL
CONTINUE INTO SATURDAY AND SATURDAY NIGHT...AS A COLD FRONT
APPROACHES. SOME STORMS ASSOCIATED WITH THE COLD FRONT COULD ALSO
PRODUCE STRONG GUSTY WINDS LATE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED...UNLESS THE THREAT OF
STRONG TO SEVERE STORMS INCREASES SATURDAY.

DGS

The radar

The Knoxville radar (KMRX), 74 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lee

When
September 25, 4:36 PM EST to 7:20 PM EST
Where
Lee County, 1.06 mi WNW of Stickleyville to 0.82 mi WNW of Stickleyville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.704, -82.919

Flash flooding was reported with several inches of water over the road along Highway 612, making the road impassable due to flash flooding.

Flash Flood, Lee

When
September 25, 5:00 PM EST to 7:20 PM EST
Where
Lee County, 2.5 mi SSW of Rocky Station to 1.88 mi S of Rocky Station
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.666, -83.014

Flash flooding occurred along Virginia highway 782, with the road impassable due to at least a foot of water across the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198137, 198138.